Alert archive / Iowa / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 42, NWS Des Moines, IA

June 4, 2020Black Hawk County, Grundy County, Tama County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2020, 7:42 PM CDT for Black Hawk County, Grundy County, Tama County, Iowa. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 7:42 PM CDT (00:42 UTC)
Expired
Jun 4, 2020, 8:12 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Black Hawk County, IA, Grundy County, IA, Tama County, IA

The radar

The Des Moines radar (KDMX), 126 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 7:42 PM CDTTSTM WND GST 60Reinbeck, IAESTIMATED 60-65 MPH. TREE BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

409 
WUUS53 KDMX 050042
SVRDMX
IAC013-075-171-050130-
/O.NEW.KDMX.SV.W.0042.200605T0042Z-200605T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
742 PM CDT Thu Jun 4 2020

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Southwestern Black Hawk County in northeastern Iowa...
  Northeastern Tama County in central Iowa...
  East central Grundy County in central Iowa...

* Until 830 PM CDT.

* At 741 PM CDT, a severe thunderstorm was located near Reinbeck, or
  12 miles southeast of Grundy Center, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Traer, Reinbeck, Dysart, Lincoln and Tf Clark State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4230 9230 4205 9230 4225 9270 4241 9257
      4231 9228 4230 9228
TIME...MOT...LOC 0041Z 295DEG 20KT 4224 9258 

HAIL...1.00IN
WIND...60MPH
 
$$

Kotenberg
2 follow-up statements
736 
WWUS53 KDMX 050102
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
802 PM CDT Thu Jun 4 2020

IAC075-050112-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-200605T0130Z/
Grundy IA-
802 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRUNDY COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4211 9230 4222 9254 4239 9251 4231 9228
      4230 9228 4230 9230
TIME...MOT...LOC 0102Z 296DEG 18KT 4224 9242 

$$

IAC013-171-050130-
/O.CON.KDMX.SV.W.0042.000000T0000Z-200605T0130Z/
Black Hawk IA-Tama IA-
802 PM CDT Thu Jun 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHWESTERN BLACK HAWK AND NORTHEASTERN TAMA COUNTIES...

At 802 PM CDT, a severe thunderstorm was located near Traer, or 17
miles south of Waterloo, moving southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Traer, Dysart and Tf Clark State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

&&

LAT...LON 4211 9230 4222 9254 4239 9251 4231 9228
      4230 9228 4230 9230
TIME...MOT...LOC 0102Z 296DEG 18KT 4224 9242 

HAIL...<.75IN
WIND...60MPH
 
$$

Kotenberg
080 
WWUS53 KDMX 050112
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
812 PM CDT Thu Jun 4 2020

IAC013-171-050122-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-200605T0130Z/
Black Hawk IA-Tama IA-
812 PM CDT Thu Jun 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BLACK HAWK AND
NORTHEASTERN TAMA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Des Moines .

LAT...LON 4211 9230 4222 9254 4239 9251 4231 9228
      4230 9228 4230 9230
TIME...MOT...LOC 0109Z 295DEG 20KT 4222 9235 

$$

Kotenberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:47 PM CDT, 55 minutes earlier.

Area forecast discussion, Jun 4, 6:47 PM CDT, 55 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
647 PM CDT Thu Jun 4 2020

.DISCUSSION.../Tonight through Thursday/
Issued at 251 PM CDT Thu Jun 4 2020

Summary...

The name of the game today/tonight will be scattered non-severe
storms this afternoon/evening, followed by a line or broken line of
storms streaming in from the northwest overnight. After that, warm
to hot and humid remains through the weekend and to start next week
before cooling back towards normal by the middle of the week.
Potential remains too for parts/remnants of Tropical Storm Cristobal
influencing Iowa Tuesday.

Today through Friday Morning...

A couple of concerns exist through this time frame, including
scattered storms continuing across portions of northern Iowa and the
potential for a line of stronger storms overnight moving in form the
Dakotas.

Currently, satellite nicely depicts the cumulus field that began to
blossom around/after 16z this morning. A few scattered storms began
around 17z and continue currently, primarily along Highway 20 where
there is also a weak surface/low level convergence boundary and
concurrent with the approach/passage of a weak shortwave aloft. With
the underwhelming wind profiles, storms have primarily been
relegated to short lives of moderate to heavy rainfall and small
hail potential. An isolated stronger updraft capable of marginally
severe hail will be possible, but should continue to follow the
up/down nature with inability to organize.

Later tonight, storms beginning to fire up in W South Dakota and SW
North Dakota will grow upscale and take a likely SE/ESE turn, riding
along the MUCAPE gradient. Some uncertainty remains in the exact
geographic extent, ranging from a long linear structure to a broken
line of sorts. Model trends today have typically trended toward the
latter, likely due to the relatively dry air situated just NW of the
air in the low-mid levels. That said, with better moisture situated
within central Iowa and forecast to remain, if not slowly increase,
overnight there is concern for growth as it enters the forecast
area. Should that come to fruition, the main concerns will revolve
around strong/damaging winds and hail (especially any storms able to
organize within increasing shear profiles). A non-zero tornado
threat will remain based on shear vector orientation (though a small-
ish margin with 0-3km around 30-40 kts), and will be for QLCS
development as opposed to any supercells (which would be more
elevated in nature). Have tended to lean towards the HRRR suite
throughout the day given its relatively well handling of the current
situation. With some lingering uncertainty in spatial extent and
evolution, the SPC Slight Risk across much of the area is more than
reasonable.

Friday Afternoon through Thursday...

Warm and at times humid conditions will remain through the weekend
and to start the week. A reprieve from the humidity will be seen
Friday and Saturday as drier air settles in. The warmth though will
predominantly continue, especially Sunday and Monday as upper
level/thermal ridging slides east. Monday continues to look like
another day in the low 90s with 850mb temps in the low 20s deg C.
The ridging will quickly be ushered away as the western trough
begins to kick out Tuesday. As it does so, the next good opportunity
for widespread rainfall will accompany it Tuesday, including the
continued opportunity for at least some remnants of Tropical Storm
Cristobal (mainly moisture) as well. The rest of the week then looks
to return to near-normal conditions in mid 70s to low 80s and
comfortable dew points.

&&

.AVIATION.../For the 00Z TAFS through 00Z Friday evening/
Issued at 647 PM CDT Thu Jun 4 2020

Scattered TSRA across the highway 20 corridor this evening may cause
vsby issues in heavy rain and winds may become VRB and strong but in
general, VFR conditions are expected.  Round two of TSRA comes
tonight and this round will be more widespread with heavy rainfall,
hail and damaging winds all probable.  MVFR conditions may develop
in stronger storms.  Once storms pass Friday morning, VFR conditions
will prevail for the remainder of the fcst period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Curtis
AVIATION...FAB
Hazardous weather outlook, Jun 4, 4:33 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
433 PM CDT Thu Jun 4 2020

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-050845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
433 PM CDT Thu Jun 4 2020

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

Scattered thunderstorms can be expected across northern Iowa into
the evening, with more storms possible into the overnight hours
area wide. Some may be severe with large hail and damaging winds.
A brief tornado cannot be ruled out overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Strong to severe thunderstorms may linger across central and
southern Iowa into Friday morning, with other non-severe storms
possible later in the day south.

Other thunderstorm chances are back in the forecast around
Tuesday and Wednesday. The severe weather and heavy rain potential
for these storms will be better determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight and into early Friday morning.

Small

In the hours before

Local storm report, Jun 4, 5:10 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     IOWA FALLS              42.52N 93.27W
06/04/2020                   HARDIN             IA   EMERGENCY MNGR

            HARDIN COUNTY EMERGENCY MANAGEMENT NOTED
            MULTIPLE LARGE TREES DOWN. POWER OUT. TIME
            ESTIMATED FROM RADAR.

&&

BSS
Local storm report, Jun 4, 5:15 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     1 ESE HUMBOLDT          42.72N 94.21W
06/04/2020                   HUMBOLDT           IA   TRAINED SPOTTER

            LARGE TREE DOWN. BUNCH OF DIME SIZE HAIL
            ALSO OCCURRED WITH STORM.

&&
Special weather statement, Jun 4, 5:25 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
525 PM CDT Thu Jun 4 2020

IAZ039-042330-
Black Hawk IA-
525 PM CDT Thu Jun 4 2020

...More Strong Storms Entering Waterloo and Cedar Falls Area...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dike, or 7 miles southwest of Cedar Falls, moving east at 25 mph.

Winds in excess of 40 mph, dime sized hail, and rainfall amounts up
to two inches in an hour will be possible with this storm. This may
lead to considerable urban flooding, ponding water on roads, and low
visibilities.

Locations impacted include...
Waterloo, Cedar Falls, Evansdale, Jesup, La Porte City, Hudson, Elk
Run Heights, Crossroads Mall, Waterloo Municipal Airport, Uni-Dome
And McLeod Center, Janesville, Washburn, Dunkerton, Raymond,
Gilbertville and George Wyth State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4230 9253 4247 9253 4247 9254 4264 9255
      4264 9209 4230 9206
TIME...MOT...LOC 2222Z 261DEG 22KT 4246 9257

Small
Local storm report, Jun 4, 5:39 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
539 PM CDT THU JUN 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND GST     1 S HUMBOLDT            42.71N 94.22W
06/04/2020  E60 MPH          HUMBOLDT           IA   TRAINED SPOTTER

&&
Special weather statement, Jun 4, 6:23 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Des Moines IA
623 PM CDT Thu Jun 4 2020

IAZ036-037-048-050000-
Hamilton IA-Story IA-Hardin IA-
623 PM CDT Thu Jun 4 2020

...Strong Storms May Produce Winds over 40 mph and Small Hail...

At 623 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 10 miles south of Webster City, moving southeast
at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Story City, Roland, Jewell Junction, Ellsworth, Stanhope, Kamrar,
Randall and Garden City.

LAT...LON 4209 9354 4220 9370 4221 9370 4221 9372
      4232 9389 4242 9378 4225 9338
TIME...MOT...LOC 2323Z 301DEG 27KT 4231 9377

Kotenberg
Special weather statement, Jun 4, 7:37 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Des Moines IA
737 PM CDT Thu Jun 4 2020

IAZ038-039-050-050115-
Black Hawk IA-Tama IA-Grundy IA-
737 PM CDT Thu Jun 4 2020

...Strong storms may produce winds over 40 mph and small hail...

At 736 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reinbeck, or 9 miles southeast of Grundy Center, moving southeast at
20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Traer, Reinbeck, Dysart, Lincoln, Morrison and Tf Clark State Park.

LAT...LON 4230 9230 4206 9230 4225 9275 4242 9264
      4230 9225
TIME...MOT...LOC 0036Z 295DEG 20KT 4231 9261

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:37 PM CDTSpecial Weather StatementDMXTama38 min
Jun 4, 7:48 PM CDTSevere Thunderstorm WarningDMXWebster27 min
Jun 4, 7:52 PM CDTSpecial Weather StatementDMXWright53 min
Jun 4, 8:25 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright35 min
Jun 4, 8:34 PM CDTSevere Thunderstorm WarningDMXHamilton, Webster27 min
Jun 4, 9:06 PM CDTSpecial Weather StatementDMXHardin, Story54 min
Jun 4, 10:01 PM CDTSpecial Weather StatementDMXHardin44 min
Jun 4, 10:43 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall47 min
Jun 4, 11:50 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto40 min
Jun 5, 12:30 AM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto45 min
Jun 5, 12:55 AM CDTSevere Thunderstorm WarningDMXCalhoun, Sac50 min
Jun 5, 1:15 AM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas45 min
Jun 5, 1:27 AM CDTSevere Thunderstorm WarningDMXCrawford32 min
Jun 5, 1:33 AM CDTSevere Thunderstorm WarningDMXHumboldt, Palo Alto, Pocahontas, Webster27 min
Jun 5, 2:02 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Humboldt, Kossuth, Palo Alto and 4 more43 min
Jun 5, 2:42 AM CDTSevere Thunderstorm WarningDMXHamilton, Humboldt, Webster, Wright48 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Crawford, Sac45 min
Jun 5, 2:45 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright45 min
Jun 5, 3:17 AM CDTSevere Thunderstorm WarningDMXBoone, Calhoun, Carroll, Greene, Webster43 min
Jun 5, 3:22 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright21 min
Jun 5, 3:34 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hamilton, Hardin41 min
Jun 5, 3:45 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene, Guthrie45 min
Jun 5, 4:12 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Guthrie, Madison, Polk, Story48 min
Jun 5, 4:35 AM CDTSevere Thunderstorm WarningDMXClarke, Lucas, Warren40 min
Jun 5, 4:45 AM CDTSevere Thunderstorm WarningDMXClarke, Dallas, Jasper, Madison, Marion, Polk and 1 more45 min
Jun 5, 5:07 AM CDTSevere Thunderstorm WarningDMXClarke, Jasper, Lucas, Madison, Marion, Polk and 1 more38 min
Jun 5, 5:40 AM CDTSevere Thunderstorm WarningDMXAppanoose, Davis, Lucas, Mahaska, Marion, Monroe and 1 more50 min
Jun 5, 6:27 AM CDTSpecial Weather StatementDMXWapello63 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.